Alert archive / Iowa / Flash Flood Warnings in 2018
Flash Flood Warning 17, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Jun 25, 2018, 9:33 PM CDT for 5 counties in Iowa. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 25, 2018, 9:33 PM CDT (02:33 UTC)
- Expired
- Jun 26, 2018, 3:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jasper County, IA, Marion County, IA, Marshall County, IA, Polk County, IA, Story County, IA
The radar
The Des Moines radar (KDMX), 38 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 10:03 PM CDT | HEAVY RAIN 3.14 | Mitchellville, IA | DITCHES FULL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.6 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 111 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1023 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 283 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
523
WGUS53 KDMX 260233
FFWDMX
IAC099-125-127-153-169-260830-
/O.NEW.KDMX.FF.W.0017.180626T0233Z-180626T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
933 PM CDT MON JUN 25 2018
The National Weather Service in Des Moines has issued a
* Flash Flood Warning for...
Eastern Polk County in central Iowa...
Southeastern Story County in central Iowa...
Southwestern Marshall County in central Iowa...
Northwestern Marion County in south central Iowa...
Western Jasper County in central Iowa...
* Until 330 AM CDT.
* At 932 PM CDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Up to
two inches of rain have already fallen. Another one to two incehes
of rainfall is possible. Flash flooding is expected to begin
shortly.
* Some locations that will experience flooding include...
Bondurant, Mitchellville, Colfax, Prairie City, Baxter, Maxwell,
Melbourne, Runnells, Collins, Rhodes, Mingo, Swan, Valeria and
Prairie City Krohn Airport.
This includes Interstate 80 between mile markers 146 and 160.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4147 9319 4147 9333 4149 9333 4148 9335
4150 9335 4149 9336 4150 9338 4149 9340
4150 9340 4149 9342 4151 9342 4150 9344
4198 9339 4198 9309
$$
Martin2 follow-up statements
736
WGUS73 KDMX 260530
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
1230 AM CDT TUE JUN 26 2018
IAC099-125-127-153-169-260830-
/O.CON.KDMX.FF.W.0017.000000T0000Z-180626T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Polk IA-Story IA-Marshall IA-Marion IA-Jasper IA-
1230 AM CDT TUE JUN 26 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM CDT FOR
EASTERN POLK...SOUTHEASTERN STORY...SOUTHWESTERN MARSHALL...
NORTHWESTERN MARION AND WESTERN JASPER COUNTIES...
At 1228 AM CDT, Doppler radar and automated rain gauges indicated
four inches or more of rain has fallen within parts of the warning
area. Flash flooding may be ongoing or about to occur as waters
drain through local streams and low lying areas.
Some locations that will experience flooding include...
Bondurant, Mitchellville, Colfax, Prairie City, Baxter, Maxwell,
Melbourne, Runnells, Collins, Rhodes, Mingo, Swan, Valeria and
Prairie City Krohn Airport.
This includes Interstate 80 between mile markers 146 and 160.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4147 9319 4147 9333 4149 9333 4148 9335
4150 9335 4149 9336 4150 9338 4149 9340
4150 9340 4149 9342 4151 9342 4150 9344
4198 9339 4198 9309
$$
Martin374
WGUS73 KDMX 260827
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
327 AM CDT TUE JUN 26 2018
IAC099-125-127-153-169-260835-
/O.EXP.KDMX.FF.W.0017.000000T0000Z-180626T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Polk IA-Story IA-Marshall IA-Marion IA-Jasper IA-
327 AM CDT TUE JUN 26 2018
...THE FLASH FLOOD WARNING FOR EASTERN POLK...SOUTHEASTERN STORY...
SOUTHWESTERN MARSHALL...NORTHWESTERN MARION AND WESTERN JASPER
COUNTIES WILL EXPIRE AT 330 AM CDT...
The heavy rain has ended. Some flooding continues over the area but
the heavy rainfall is no longer expected to pose a threat for
additional widespread flash flooding. An Areal Flood Warning has
been issued which replaces this warning. It is in effect until 1215
pm this Tuesday afternoon...or until conditions improve. Please
continue to heed any remaining road closures.
LAT...LON 4147 9319 4147 9333 4149 9333 4148 9335
4150 9335 4149 9336 4150 9338 4149 9340
4150 9340 4149 9342 4151 9342 4150 9344
4198 9339 4198 9309
$$
REVWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 6:24 PM CDT, 3 hours 9 minutes earlier.
Area forecast discussion, Jun 25, 6:24 PM CDT, 3 hours 9 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 624 PM CDT Mon Jun 25 2018 .DISCUSSION.../Tonight through Monday/ Issued at 326 PM CDT Mon Jun 25 2018 Upper trough continues to spin off to the west across central NE/KS with the surface reflection across SE NE. A warm frontal boundary extends across far northern MO southeastward into central MO with a quasi-dry line/sfc trough axis stretching SSE across far NW MO. These two features have a few developing weak storms associated with them at the moment and are expected to rotate ENE into south central Iowa through the evening hours as the upper level system slowly nudges ENE into east central NE by 06z tonight. Some clearing behind an initial push of showers and some weak thunderstorms across the far southwest into MO. MUCAPE values around 1000 J/KG with strong deep layer shear. As the boundaries rotate northward, there will be a small window of chances for severe storms through early/mid evening across far central into south central Iowa. Given the lower values of instability present, expect the hail threat to be lower. With soundings showing tall, skinny CAPE and decent shear, strong storm rotation expected. Low LCLs and increased sfc vorticity near the boundaries should yield a main threat of tornadoes for any strong to severe storm. A downburst can't be ruled out. Other threat will be for heavy rainfall as the upper low continues to lift ENE and rounds of storms move through west central and north central Iowa. Storm motions should still be more progressive, but with a few areas of storms to move through and potential lingering of storms across the far north the threat of heavy rainfall still possible. Much of it will depend on the intensity of the activity by mid/late evening as it pushes into northern Iowa. Narrow corridor of higher PWATS as well so could see some higher rain rates at times. Into Tuesday the upper trough to move across Iowa through the day with continues chances for showers and some storms. Threat into the afternoon across the far east/southeast of some stronger CAPE and storms to develop along the frontal boundary moving across southeast Iowa. There will be a small window in the far southeast for a severe storm through the afternoon hours, with the activity expected to quickly move east southeast of the area. Precipitation to quickly move east of the area Tuesday evening with skies to clear as well with the upper trough moving north and east of the state. Wednesday will have a brief area of high pressure build into the state with another frontal boundary dropping south into the state toward late Wednesday into Thursday. The boundary to stall across Iowa Thursday with an upper level shortwave to top a broad upper level ridge building into the central US. This could bring additional chances for storms and potentially a strong storm across northern Iowa Thursday afternoon. Drier conditions then build in for Friday with thermal profiles warming and temperatures heating back up. An upper level trough to dig into the northern Rockies/northern Plains by the weekend with a frontal boundary dropping through the state by late Saturday into Sunday. This will bring the next chance for widespread precipitation beyond tonight/Tuesday. && .AVIATION.../For the 00Z TAFS through 00Z Tuesday evening/ Issued at 624 PM CDT Mon Jun 25 2018 Showers moving through north with thunderstorms to transition through the area this evening into the early morning hours. Areas of showers and some thunderstorms possible across much of the area through Tuesday. Tried to highlight the best times, but trends will change as the upper level system continues to track northeast through Iowa Tuesday. Winds to shift around to the west to the southwest into west toward Tuesday. && .HYDROLOGY... Issued at 326 PM CDT Mon Jun 25 2018 Little changes expected with the threat for heavy rainfall with a few rounds of storms expected to move through west central into north central Iowa tonight. Still possible to have more progressive storm motions, but with the heavy rainfall from the past day to few days it won't take much to exacerbate the already wet conditions. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 1 AM CDT Tuesday for IAZ004>007-015>017- 023>025-033>035-044>046. && DISCUSSION...Beerends AVIATION...Beerends HYDROLOGY...Beerends
Hazardous weather outlook, Jun 25, 3:02 PM CDT, 6 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 302 PM CDT Mon Jun 25 2018 IAZ026>028-036>039-047>050-057>062-070>074-081>084-092>094-262015- Franklin-Butler-Bremer-Hamilton-Hardin-Grundy-Black Hawk-Boone- Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek- Cass-Adair-Madison-Warren-Marion-Adams-Union-Clarke-Lucas-Taylor- Ringgold-Decatur- 302 PM CDT Mon Jun 25 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight River Flood Warnings remain in effect for portions of the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms are forecast this afternoon and evening. Isolated severe storms are possible, especially in central and southwest Iowa. All modes of severe weather are possible including large hail, damaging winds and isolated tornadoes. Locally heavy rain is possible across the entire area tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Flood Warnings are expected to continue for portions of the area through early next week. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Scattered severe thunderstorms are possible over southeast Iowa on Tuesday afternoon and evening. Large hail and damaging winds appear to be the primary threats. Additional thunderstorms will be possible Thursday morning. It is too early to determine the potential for severe weather during that time. Hot and humid weather will return to the region Thursday through Saturday with heat indices approaching 95 to 105 F. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening across central Iowa. Spotter activation may be needed Tuesday over portions of southeast Iowa. IAZ004>007-015>017-023>025-033>035-044>046-262015- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Sac-Calhoun-Webster-Crawford-Carroll- Greene- 302 PM CDT Mon Jun 25 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Flash Flood Watch is in effect for the area through late this evening. Flood Warnings remain in effect for portions of the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms are forecast this afternoon and evening. Isolated severe storms are possible, especially in central and southwest Iowa. All modes of severe weather are possible including large hail, damaging winds and isolated tornadoes. Locally heavy rain is possible across the entire area tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Flood Warnings are expected to continue for portions of the area through into early next week. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Non-severe thunderstorms are possible on Tuesday afternoon and evening. Additional thunderstorms will be possible Thursday morning. It is too early to determine the potential for severe weather during that time. Hot and humid weather will return to the region Thursday through Saturday with heat indices approaching 95 to 105 F. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening across central Iowa. IAZ075-085-086-095>097-262015- Mahaska-Monroe-Wapello-Wayne-Appanoose-Davis- 302 PM CDT Mon Jun 25 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorms are forecast this afternoon and evening. Isolated severe storms are possible. Large hail, damaging winds, and isolated tornadoes are the primary threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered severe thunderstorms are possible on Tuesday afternoon and evening. Large hail and damaging winds appear to be the primary threats. Additional thunderstorms will be possible Thursday morning. It is too early to determine the potential for severe weather during that time. Hot and humid weather will return to the region Thursday through Saturday with heat indices approaching 95 to 105 F. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Spotter activation may be needed Tuesday.
In the hours before
Special weather statement, Jun 25, 7:11 PM CDT, 2 hours 22 minutes before
Special Weather Statement National Weather Service Des Moines IA 711 PM CDT MON JUN 25 2018 IAZ059-060-072-073-083-260115- Clarke IA-Polk IA-Madison IA-Dallas IA-Warren IA- 711 PM CDT MON JUN 25 2018 ...Strong thunderstorms moving through south central Iowa... At 710 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Winterset to near Osceola. Movement was northeast at 45 mph. Winds in excess of 40 mph will be possible with these storms. Locations impacted include... Des Moines, West Des Moines, Urbandale, Clive, Indianola, Altoona, Waukee, Norwalk, Pleasant Hill, Grimes, Winterset, Osceola, Adel, Windsor Heights, Carlisle, Mitchellville, De Soto, Van Meter, Southridge Mall and Jordan Creek Town Center. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Tornado Watch remains in effect until 900 PM CDT for south central and central Iowa. LAT...LON 4130 9409 4165 9403 4165 9335 4094 9381 TIME...MOT...LOC 0010Z 207DEG 40KT 4132 9394 4103 9386 Martin
Special weather statement, Jun 25, 8:19 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Des Moines IA
819 PM CDT MON JUN 25 2018
IAZ060-061-073-074-260215-
Marion IA-Jasper IA-Polk IA-Warren IA-
819 PM CDT MON JUN 25 2018
...CLUSTER OF STRONG THUNDERSTORMS MOVING ACROSS CENTRAL IOWA...
At 818 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Urbandale to Altoona to Carlisle to near
Indianola. Movement was northeast at 20 mph.
Winds in excess of 40 mph will be possible with these storms.
Rainfall amounts of up to two inches will be possible with these
storms.
Locations impacted include...
Des Moines, West Des Moines, Ankeny, Urbandale, Johnston, Clive,
Indianola, Altoona, Pleasant Hill, Grimes, Windsor Heights, Carlisle,
Bondurant, Polk City, Saylorville, Mitchellville, Colfax,
Pleasantville, Prairie City and Southridge Mall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4122 9366 4149 9359 4158 9367 4160 9381
4172 9381 4184 9368 4177 9326 4168 9318
4137 9325
TIME...MOT...LOC 0118Z 239DEG 17KT 4164 9375 4162 9359 4153 9351 4128
9356
LeeSpecial weather statement, Jun 25, 8:37 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Des Moines IA
837 PM CDT MON JUN 25 2018
IAZ060-260230-
Polk IA-
837 PM CDT MON JUN 25 2018
...Heavy rain over the Des Moines metro may cause localized
flooding...
At 835 PM CDT, Doppler radar was tracking a strong thunderstorm over
Iowa State Fairgrounds, or over Des Moines, moving northeast at 35
mph.
Rainfall amounts up to two inches will be possible with this storm.
Locations impacted include...
Des Moines, West Des Moines, Ankeny, Urbandale, Johnston, Clive,
Altoona, Norwalk, Pleasant Hill, Grimes, Windsor Heights, Carlisle,
Bondurant, Polk City, Saylorville, Mitchellville, Granger, Southridge
Mall, Saylorville Lake and Adventureland Amusement Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4151 9379 4160 9379 4160 9380 4181 9381
4174 9337 4151 9339
TIME...MOT...LOC 0135Z 204DEG 32KT 4159 9358
MartinLocal storm report, Jun 25, 9:07 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
907 PM CDT MON JUN 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0904 PM HEAVY RAIN DES MOINES INT AIRPORT 41.54N 93.66W
06/25/2018 M2.66 INCH POLK IA ASOS
STORM TOTAL RAINFALL THUS FAR AT THE DES
MOINES AIRPORT (KDSM). STREET FLOODING
REPORTED.
&&
FOWLELocal storm report, Jun 25, 9:16 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
916 PM CDT MON JUN 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM HEAVY RAIN 1 SSW DES MOINES 41.56N 93.63W
06/25/2018 E3.10 INCH POLK IA PUBLIC
SOCIAL MEDIA POST AND RAIN GAUGE PICTURE.
&&
FOWLELocal storm report, Jun 25, 9:33 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
933 PM CDT MON JUN 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0932 PM HEAVY RAIN 1 WNW DES MOINES 41.58N 93.64W
06/25/2018 M2.67 INCH POLK IA BROADCAST MEDIA
WHO VIA SOCIAL MEDIA.
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 7:11 PM CDT | Special Weather Statement | DMX | Clarke, Madison, Warren | 64 min |
| Jun 25, 7:46 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison, Polk, Warren | 30 min |
| Jun 25, 8:19 PM CDT | Special Weather Statement | DMX | Polk, Warren | 56 min |
| Jun 25, 8:37 PM CDT | Special Weather Statement | DMX | Polk | 53 min |
| Jun 25, 10:36 PM CDT | River Flood Watch | DMX | Wright | 22 hr |
| Jun 26, 1:15 AM CDT | Special Weather Statement | DMX | Clarke, Decatur, Lucas | 45 min |
| Jun 26, 3:25 AM CDT | Areal Flood Warning | DMX | Jasper, Polk | 6 hr |
| Jun 26, 5:09 AM CDT | Special Weather Statement | DMX | Black Hawk, Bremer | 51 min |
Nearby
Flash Flood Warnings in Iowa, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.